Pennsylvania, 2013Tornado and Flash Flood in Pennsylvania, August 7 to 8, 2013
August 7 to 8, 2013 · NWS CTP · 17 events in 9 counties and zones
Severe thunderstorm clusters across western Pennsylvania organized into bowing line segments as they moved east-southeast across the southern Alleghenies and Laurel Highlands during the late afternoon and early evening. The line of storms produced isolated wind damage and sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm clusters across western Pennsylvania organized into bowing line segments as they moved east-southeast across the southern Alleghenies and Laurel Highlands during the late afternoon and early evening. The line of storms produced isolated wind damage and sub-severe hail. A more discrete thunderstorm cell just ahead of the main line of storms produced a brief, weak EF0 tornado in Somerset County. An area of locally heavy rain produced flash flooding in York County during the late evening, with areal flooding persisting into the early morning on 8/8.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 2:26 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 7, 2:26 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT WED AUG 7 2013
.SYNOPSIS...
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL DEVELOP ACROSS
CENTRAL PENNSYLVANIA INTO THE WEEKEND...AS A FRONTAL SYSTEM FROM
THE MIDWEST SLOWLY CROSSES THE REGION AND THEN STALLS NEAR THE
MASON- DIXON LINE. A GRADUAL WARMING TREND TO NEAR NORMAL
TEMPERATURES IS EXPECTED THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CLOUDS HAVING TROUBLE BREAKING UP ACROSS MOST OF CWA THIS
AFTERNOON WITH A MORE WINTER LIKE COLD AIR DAMMING PATTERN WITH
LOW LEVEL NE AG FLOW WITH FRONTAL BOUNDARY SOUTH OF CWA. HAVE
SEEN A FEW LIGHT SHOWERS DEVELOP AND DISSIPATE ACROSS AREA BUT
MORE ACTIVE CONVECTION MOVING INTO AREA FROM THE W. ANTICIPATING
THESE STORMS WILL WEAKEN AS THE MOVE EASTWARD INTO A MORE STABLE
AIR MASS...THOUGH A FEW LOCALLY HEAVY SHORT LIVED DOWNPOURS AND
LIGHTNING STRIKES ARE POSSIBLE THROUGH THE EVENING HOURS.
TEMPERATURES WILL FALL LITTLE OVERNIGHT MAINLY STAYING IN THE 60S
WITH DEWPOINTS NOTICEABLY HIGHER THEN WE'VE SEEN OVER THE LAST
COUPLE WEEKS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
MODELS SHOW A PW SURGE ALONG FRONTAL BOUNDARY APPROACHES THE REGION
ON THU AND WILL KEEP THE POPS HIGH FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
IN THE AFTERNOON. STILL VARIABILITY IN THE SOLUTIONS AS TO THE
LOCATION AND AMOUNTS OF RAINFALL ACROSS THE AREA...BUT SOME
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. HIGH TEMPERATURES WILL BE
WARMER WITH MORE SUN EXPECTED. DEWPOINTS WILL BE OPPRESSIVE...LIKELY
TOPPING 70 IN MANY SPOTS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT SOUTHWEST TO WEST-SOUTHWESTERLY FLOW ALOFT LOOKS TO
PERSIST THROUGH THE LONG TERM PERIOD ON THE SOUTHERN EDGE OF AN
UPPER LOW OVER HUDSON BAY. SEVERAL PRONOUNCED SHORTWAVES ROTATING
AROUND THE UPPER LOW WILL SUPPORT SEVERAL FRONTS MOVING FROM THE
GREAT LAKES EAST INTO THE NORTHEAST. AIR FLOW AHEAD OF THE FRONT WILL
KEEP THE REGION IN A MOIST AIR FLOW AT LEAST INTO THE WEEKEND...OR
UNTIL THE MAIN FRONTAL BOUNDARY PUSHES THROUGH.
ATTEMPTS IN RECENT DAYS FOR THE FRONTS/MOISTURE TO BE PUSHED
EASTWARD BY OR THROUGH THE WEEKEND CONTINUE TO BE SLOWED BY THE
LATEST MODEL RUNS. HAVE THUS LEANED PESSIMISTIC AND KEPT GENERALLY
LOW CHANCE OF SHOWERS ACROSS SRN SECTION NOT ONLY THROUGH THE
WEEKEND BUT INTO NEXT WEEK AS A FRONT A BOUNDARY LOOKS TO LAY TO
THE SOUTH OF PA WITH THE POTENTIAL FOR WAVES OF LOW PRESSURE TO
RUN ALONG IT.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SOUTHEAST FLOW WILL KEEP LOW STRATUS DECK ACROSS THE REGION WITH
IFR TO LOW MVFR CIGS PERSISTING THIS AFTERNOON. ADDED A TEMPO TO
DEAL WITH BAND OF CONVECTION THAT WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING.
SEVERAL ROUNDS OF SHOWERS AND TSTMS EXPECTED THU-FRI AS FRONTAL WAVES
MOVE ACROSS REGION.
OUTLOOK...
THU-FRI...GENERALLY MVFR WITH PERIODS OF SHOWERS/TSTMS.
SAT-SUN...RETURN TO MAINLY VFR AS FRONT IS FCST TO BRIEFLY PUSH
SWD...HOWEVER THE LATEST MDL RUNS SUGGEST ANOTHER FRONTAL WAVE MAY
IMPACT SRN PA LATER SUNDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ROSS/STEINBUGL
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...GARTNER
AVIATION...ROSS
Hazardous weather outlook, Aug 7, 2:59 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT WED AUG 7 2013
PAZ017-024-033-082000-
CLEARFIELD-CAMBRIA-SOMERSET-
359 PM EDT WED AUG 7 2013
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ010-011-018-025-034-082000-
ELK-CAMERON-NORTHERN CENTRE-BLAIR-BEDFORD-
359 PM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING. ISOLATED STORMS MAY CONTAIN STRONG
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-012-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-082000-
WARREN-MCKEAN-POTTER-NORTHERN CLINTON-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
359 PM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RXR
Event by event
10 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Clearfield
- When
- August 7, 4:05 PM EST
- Where
- Clearfield County, 0.52 mi E of Oklahoma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.120, -78.740
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near DuBois.
Thunderstorm Wind, Clearfield
- When
- August 7, 4:10 PM EST
- Where
- Clearfield County, 2.08 mi W of Sabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.170, -78.720
Thunderstorm winds estimated near 60 mph knocked down several large trees in Treasure Lake.
Thunderstorm Wind, Clearfield
- When
- August 7, 4:10 PM EST
- Where
- Clearfield County, 1.57 mi E of Sabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.173, -78.650
Thunderstorm winds estimated near 60 mph knocked down trees along Route 255 southwest of Penfield.
Thunderstorm Wind, Elk
- When
- August 7, 4:30 PM EST
- Where
- Elk County, 0.29 mi SSE of Weedville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.276, -78.498
Thunderstorm winds estimated near 60 mph knocked down a large tree along Bennetts Valley Highway (Route 255) near Weedville.
Thunderstorm Wind, Cambria
- When
- August 7, 5:30 PM EST
- Where
- Cambria County, 1.26 mi WSW of Mundays Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -78.870
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Jackson Township.
Hail, Fulton
- When
- August 7, 5:40 PM EST
- Where
- Fulton County, 8.94 mi ENE of Burnt Cabins Strip
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.144, -77.723
Quarter inch hail (1 inch diameter) was reported near Amberson Valley.
Funnel Cloud, Cambria
- When
- August 7, 5:40 PM EST
- Where
- Cambria County, 1.83 mi SW of Mundays Corner
- Reported by
- Storm Chaser
- Coordinates
- 40.433, -78.877
A funnel cloud was sighted looking south from Mile Hill Road.
Thunderstorm Wind, Somerset
- When
- August 7, 5:55 PM EST
- Where
- Somerset County, 1.35 mi W of Jennerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.167, -79.095
Thunderstorm winds estimated near 60 mph knocked down a few large trees and blew a dilapidated roof off of a barn near Jennerstown along Route 30.
Thunderstorm Wind, Somerset
- When
- August 7, 5:55 PM EST
- Where
- Somerset County, 0.7 mi NW of Edie
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.087, -79.139
Thunderstorm straight-line winds estimated near 80 mph knocked down the front and back walls and took the roof of a metal barn (the side walls remained standing). A steel wagon in the barn was turned on its side. Pieces of the roof were located several hundred yards to the east in a field along with several downed trees. The damage occurred in Lincoln Township along Keysertown and Bell Lane Road.
Hail, Somerset
- When
- August 7, 6:10 PM EST
- Where
- Somerset County, 1.38 mi S of Windber
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -78.830
Nickel size hail (0.88 inch diameter) was reported in Windber.
Hail, Franklin
- When
- August 7, 6:15 PM EST
- Where
- Franklin County, 3.34 mi W of Metal
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.022, -77.943
Quarter size hail (1 inch diameter) was reported near Amberson Valley.
Funnel Cloud, Somerset
- When
- August 7, 6:15 PM EST
- Where
- Somerset County, 3 mi SE of Windber
- Reported by
- Storm Chaser
- Coordinates
- 40.219, -78.790
A funnel cloud was sighted a few miles southeast of Windber.
Tornado, Somerset
- When
- August 7, 6:20 PM EST to 6:21 PM EST
- Where
- Somerset County, 0.96 mi SE of Ralphton to 0.94 mi ESE of Ralphton
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 75 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.110, -79.007
A storm survey conducted in Quemahoning Township in Somerset County confirmed a brief, weak EF0 tornado occurred a few miles east of Ralphton near Horner Church Road. One home sustained minor damage and one barn roof was partially torn off. Over 2 dozen trees were knocked down or damaged. The estimated maximum wind speed was between 70-80 mph. The maximum path width was 75 yards with a path length of about 0.25 mile. There were no injuries or fatalities.
Thunderstorm Wind, Somerset
- When
- August 7, 6:20 PM EST
- Where
- Somerset County, 1.38 mi S of Windber
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.230, -78.830
Thunderstorm winds estimated near 60 mph knocked down a large tree in Windber.
Thunderstorm Wind, Bedford
- When
- August 7, 7:00 PM EST
- Where
- Bedford County, 0.58 mi SE of Maria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.194, -78.392
Thunderstorm winds estimated near 60 mph knocked down trees along North Road.
Thunderstorm Wind, Juniata
- When
- August 7, 7:30 PM EST
- Where
- Juniata County, 1.58 mi W of Port Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.530, -77.410
Thunderstorm winds estimated near 60 mph knocked down several trees near Port Royal.
Flash Flood, York
- When
- August 7, 10:30 PM EST to August 8, 12:30 AM EST
- Where
- York County, 2.8 mi WNW of Pennville to 1.63 mi S of New Salem
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.816, -77.049
Heavy thunderstorm rains produced flash flooding across portions of southern York County during the late evening and early overnight hours. Spotter reports indicated two inches of rain fell in about 1 hour. Street flooding was reported in Hanover. A water rescue was conducted at the intersection of Seven Valleys Road (State Route 616) and Maple Street in North Codorus Township. A motorist drove her car into Codorus Creek which has flooded over the road. Emergency responders were able to rescue both occupants of the stranded vehicle. This section of the road along Codorus Creek was closed for much of the night.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459099, 459097, 459098, 459100, 459101, 459093, 459855, 459102, 459690, 459094, 459095, 459857, 459096, 459108, 459109, 459107, 459117.